,

Saturday, August 05, 2006

What is an Addison's Disease Crisis?

If the Addison's Disease patient becomes low on cortisol an Addison's crisis may occur. Many things could trigger a crisis: illness (vomiting, flu, infections) , an accident, dehydration. The symptoms of a crisis are: very low blood pressure, abdominal pain, vomiting, diarrhea, dehydration, low blood sugar (hypoglycemia). If treatment is not given soon enough the patient may lose consciousness and death could occur. For this reason all Addison's patients must carry an emergency injection of steroid to be given intramuscularly. The patient will need emergency care, including, if not already given or in sufficient amounts , steroids, IV fluids. Also, any underlying illness or cause of crisis will need to be treated to restore the patient to a stable condition.A very good source of information which will help an Addison's patient live with their disease is the Addison's Disease Owner's Manual, available from the ADSHG, U.K., including managing a crisis.
http://www.addisons.org.uk/info/manual/page1.html

0 Comments:

Post a Comment

Links to this post:

Create a Link

<< Home